HealthDay News — There is more than a 30% increased risk of cardiovascular events following discontinuation of low-dose aspirin in long-term users, according to a study published in Circulation.
Johan Sundström, MD, PhD, from Uppsala University in Sweden, and colleagues used the Swedish prescription register (2005 through 2009) to identify 601,527 users of low-dose aspirin for primary or secondary prevention who were >40 years of age, free from previous cancer, and had ≥80 percent adherence during the first observed year of treatment. The Swedish inpatient and cause-of-death registers were used to identify cardiovascular events.
The researchers found that over a median of 3 years of follow-up, there were 62,690 cardiovascular events. There was a higher rate of cardiovascular events among patients who discontinued aspirin versus those who continued (multivariable-adjusted hazard ratio, 1.37). This rate translates to an additional cardiovascular event observed per year in 1 of every 74 patients who discontinue aspirin. The elevated risk appeared shortly after discontinuation and did not appear to diminish over time.
“Adherence to low-dose aspirin treatment in the absence of major surgery or bleeding is likely an important treatment goal,” the authors write.
Several authors disclosed financial ties to pharmaceutical companies, including AstraZeneca, which partially funded the study.
Sundström J, Hedberg J, Thuresson M, Aarskog P, Munk Johannesen K, Oldgren J. Low-dose aspirin discontinuation and risk of cardiovascular events: a Swedish nationwide, population-based cohort study. Circulation. 2017; 136: 1183-1192.